Antiretroviral therapy (ART) is essential to keeping HIV from replicating and further infecting CD4 lymphocytes. When taken as prescribed, these medications have significantly increased life expectancy over the past 25 years. HIV has shifted from being an infection with dire consequences to one that is considered a manageable, chronic condition when treated with ART.

Dealing With Side Effects

While the benefits of modern combination ART (cART) treatments have been well documented, so too have their potential to cause side effects. Some side effects are easily managed, but others—such as insomnia, gastrointestinal abnormalities, fatigue and rashes—can be much more severe for patients. Some may only be present during the first month or two of starting cART treatment while the body adapts to the medication. When side effects become too burdensome, adherence to cART regimens can diminish, leading to serious consequences and putting patients at risk for developing resistance to the components of cART. Poor adherence can also lead to ongoing replication of HIV and subsequent loss of CD4 lymphocytes.

Patients may fail to notify their doctors when side effects become so severe that they stop taking their medications. To prevent this non-disclosure, it’s important to establish a clear line of communication as patients begin treatment. Patients should be instructed to be vigilant about any changes in their regular bodily functions and counseled to contact their physician immediately to determine if their treatment is causing any of these changes.

HIV-Side-Effects-Callout

Tackling That Sensitive Subject

Whether they feel embarrassed or simply that it’s inappropriate, patients may avoid talking openly about side effects like diarrhea. With this in mind, there is an underscored importance for physicians to identify and treat gastrointestinal side effects for those on cART therapies. Studies show that patients are more likely to quit cART when side effects are gastrointestinal in nature. According to published research, non-infectious ART-related diarrhea can occur in 15% to 20% of HIV patients. As a side effect of ART treatment, diarrhea can disrupt patients’ lives by negatively impacting quality of life (QOL) and daily functioning. This illustrates why having a candid conversation about this topic is important to overall treatment.

Physicians need to take into account the connection between QOL and adherence when treating patients with HIV. Efforts should be made to manage side effects when they occur and to encourage patients to talk about them. Adjunctive therapies are emerging for non-infectious ART-related diarrhea and other ART-related side effects, which physicians should consider for their patients. Making side effects a primary discussion instead of a secondary or tertiary mention may increase the chances of patients complying with the treatments they need to live long, healthy lives.

References

MacArthur RD, Hawkins TN, Brown SJ, et al. Efficacy and safety of crofelemer for non-infectious diarrhea in HIV-seropositive Individuals (ADVENT Trial): a randomized, double-blind, placebo-controlled, two-stage study. HIV Clin Trials. 2013;14:261-273.

MacArthur RD, DuPont HL. Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era. Clin Infect Dis. 2012;55:860-867.

MacArthur RD. Management of noninfectious diarrhea associated with HIV and highly active antiretroviral therapy. Am J Manag Care. 2013;19(Suppl):s238-s245.

Chordia P, MacArthur RD. Crofelemer, a novel agent for treatment of non-infectious diarrhea in HIV-infected persons. Expert Rev Gastroenterol Hepatol. 2013;7:591-600.

Tinmouth J, Kandel G, Tomlinson G, et al. Systematic review of strategies to measure HIV-related diarrhea. HIV Clin Trials. 2007;8:155-163.